Mississippi, 2011

Hail and Damaging Wind in Mississippi, June 5, 2011

June 5, 2011 · NWS LIX · 2 events in 2 counties and zones

A weak upper air disturbance moving through very moist and unstable air allowed the development of isolated thunderstorms that produced two reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak upper air disturbance moving through very moist and unstable air allowed the development of isolated thunderstorms that produced two reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 5, 11:40 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 5, 11:40 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1240 PM CDT SUN JUN 5 2011

.UPDATE...
HAVE UPDATED ZONES TO SHOW LOWER MAX TEMPERATURES SOUTH OF LAKE
PONTCHARTRAIN WHERE CLOUDS FROM ISOLATED CONVECTION WILL PREVENT
THOSE AREAS FROM HEATING UP QUITE AS MUCH AS EARLIER ANTICIPATED.
A FEW AREAS ON THE NORTH SHORE MAY ALSO END UP LOWER THAN
ANTICIPATED...BUT CURRENTLY IT APPEARS THAT ANY CLOUD COVER IN
THOSE AREAS SHOULD ONLY LAST AN HOUR OR TWO.

ADDITIONAL CONVECTION STILL VERY POSSIBLE WITH AN UNSTABLE
AIRMASS. WILL CONTINUE HEAT ADVISORY AND AQA PRODUCTS AS WELL. 35

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT SUN JUN 5 2011/

SHORT TERM...
SORRY TO STATE THE OBVIOUS. BUT IT WILL BE HOT AGAIN TODAY. A HEAT
ADVISORY WILL BE ISSUED FOR THE NORTHERN HALF OF THE AREA.

AFTER TAKING A LOOK AT A CROSS SECTION FROM NORTH TO SOUTH...ONE
THING BECOME CLEAR. THE SO CALLED TROUGH THAT IS OVER THE NEAR
SHORE WATERS IS BEING ENHANCED OR EVEN CREATED BY THE THERMAL
GRADIENT BETWEEN THE INTENSE HEATING ONSHORE AND THE RELATIVELY
COOLER WATERS OF THE GULF. MOST OF THE TIME WE SEE WATER TEMPS
AROUND 90 BY THE TIME THESE OVER-LIKE TEMPS ARE FOUND OVER LAND
AREAS...AND THAT USUALLY COMES IN LATE JULY AND AUGUST. OBVIOUSLY
WITH HIGHER TEMPS OVER THE GULF BY THAT TIME THERE IS A MUCH
WEAKER THERMAL GRADIENT. REGARDLESS...THE BOUNDARY WILL BE
STICKING AROUND FOR SEVERAL MORE DAYS SINCE WE WILL CONTINUE TO
BAKE. THE ONLY COOLING THING WILL BE SH/TS THAT DEVELOP EACH DAY
WITH THE HELP OF CBRZ BOUNDARIES AND THE THERMAL BOUNDARY THAT IS
NEAR SHORE. WITH TEMPS GETTING SO HIGH...IT ADDS ANOTHER
PROBLEM...SEVERE TS. EVENTHOUGH THERE WILL BE ONLY ISOLATED
ACTIVITY MOST DAYS...WITH THE EXCEPTION OF TUESDAY...ANY AND ALL
TS THAT ARE ABLE TO DEVELOP WILL TAKE FULL ADVANTAGE OF THE
INTENSE CAPE INDUCING HEAT. SHOULD BE CAREFUL WHAT WE WISH FOR.

LOOKS LIKE THE DEEP EASTERLIES BRING A LITTLE MORE MOISTURE INTO
THE AREA FOR TUESDAY. THIS WILL ONLY THROW FUEL ON THE LITERAL
FIRE OVER THE AREA. SHOULD SEE DEVELOPMENT NEAR THE COAST SPREAD
INLAND THROUGH THE AFTERNOON. THESE MAY BE FAIRLY INTENSE. MAYBE
EVEN INTENSE ENOUGH TO STRONGLY ENHANCE THE CBRZ TO AROUND 15 OR
20 MPH OVER THE MISS AND SE LA GULF COAST TUE. THE CARIBBEAN
SYSTEM MAY LOSE ITS MOISTURE TO AN UPPER TROUGH CAUSING THE WEAK
SYSTEM TO OPEN INTO A TROPICAL WAVE POSSIBLY AS SOON AS THURSDAY.
THE WAVE MOVES INTO THE SE GULF AND WEAKENS FURTHER. THIS IS
UNFORTUNATE...SINCE A WEAK WAVE WOULD BE USEFUL TO BREAK THE HEAT
WAVE AND GIVE SOME RAIN TO THE AREA.

AVIATION...
HAZE WILL BRING LOWER THAN VFR CONDITIONS IN SOME LOCATIONS DUE TO
VSBY RESTRICTIONS THIS MORNING AND POSSIBLY AT TIMES THIS AFTERNOON.
VSBYS WILL GENERALLY BE IN THE 4 TO 6 MILE RANGE WHERE HAZE OCCURS.
OUTSIDE OF HAZE AREAS...VFR CONDITIONS WILL PREVAIL WITH ONLY
FEW-SCT HIGH BASED CUMULUS CLOUDS AND ISOLATED TSRA EXPECTED DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS. THE SURFACE TROUGH MAY
SET UP NEAR SEVERAL AIRPORTS BETWEEN KGPT AND KASD TO KMSY TO
KHUM...AND THIS MAY BE A FOCUS FOR THE ISOLD TSRA TO DEVELOP AFTER
19-20Z. INCLUDED PROB30 TSRA FOR A COUPLE HOURS IN THE 06Z
TAFS...BUT WILL LIKELY CONVERT TO VCTS IN THE 12Z TAFS. 22/TD

MARINE...
SURFACE BOUNDARY EXTENDS THROUGH THE MARINE AREA WITH NORTHEAST
WINDS 10 TO 15 KNOTS OBSERVED NEAR THE MISSISSIPPI BARRIER ISLANDS
TO LAKE BORGNE ON THE NORTH SIDE OF THE BOUNDARY. TO THE
SOUTH...WINDS WERE MOSTLY WESTERLY AROUND 10 KNOTS OR LESS ACROSS
THE REMAINDER OF THE COASTAL WATERS. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEEN OCCURRING SOUTH OF THIS BOUNDARY. AM
EXPECTING THIS BOUNDARY TO SHIFT INLAND TODAY WITH WINDS BECOMING
MOSTLY SOUTH NEAR 10 KNOTS OR LESS THIS AFTERNOON. THESE GENERALLY
LIGHT SOUTHERLY WINDS WILL VEER AROUND TO WESTERLY AGAIN TONIGHT
THEN BACK TO SOUTHWEST 10 KNOTS OR LESS MONDAY AFTERNOON.

SOUTH TO SOUTHWEST WINDS MAY INCREASE INTO 10 TO 15 KNOTS RANGE AT
TIMES OVER THE EASTERN WATERS FROM THE MISSISSIPPI SOUND TO THE
CHANDELEUR ISLANDS DURING THE AFTERNOON AND EVENING HOURS TUESDAY.
THERE IS LIKELY TO BE AN INCREASE IN SHOWERS AND THUNDERSTORMS
TUESDAY OVER LAND AND POSSIBLY SOME NEARSHORE WATERS. THIS MAY CAUSE
LOCALLY STRONGER WINDS AT TIMES THROUGH TUESDAY EVENING. A
PERSISTENT PATTERN WITH HIGH PRESSURE TO THE NORTHEAST TO EAST OF
THE MARINE AREA WILL KEEP THE WINDS MOSTLY EAST THROUGH SOUTH 10
KNOTS OR LESS WEDNESDAY THROUGH FRIDAY. TIMING OF ANY ISOLATED TO
LOCALLY SCATTERED THUNDERSTORM ACTIVITY WILL BE TOUGH...BUT THERE
SHOULD TEND TO BE A PEAK DURING THE TYPICAL SUMMERTIME NOCTURNAL
CYCLE. 22/TD

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 101  73 100  72 /  10  10  10  20
BTR 100  76  98  74 /  20  10  10  20
ASD  99  75  96  73 /  20  10  20  10
MSY  91  77  94  74 /  20  10  20  10
GPT  95  75  95  74 /  20  10  20  10
PQL  95  73  95  71 /  20  10  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...POINTE COUPEE...SOUTHERN TANGIPAHOA...ST.
     HELENA...ST. TAMMANY...WASHINGTON...WEST BATON ROUGE...AND
     WEST FELICIANA.

GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     AMITE...PEARL RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Jun 5, 10:24 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT SUN JUN 5 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-061630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1124 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS MAINLY OVER PORTIONS OF
SOUTHEASTERN AND SOUTH-CENTRAL LOUISIANA WEST OF INTERSTATE 55.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH
A FEW STORMS LIKELY BECOMING SEVERE. THE MAIN RISK FROM THESE
STORMS WILL BE LARGE HAIL DAMAGING DOWNBURST WINDS. WINDS COULD BE
IN EXCESS OF 70 MPH FROM THESE DOWNBURSTS. SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO SUBSIDE A FEW HOURS AFTER SUNSET.

A HEAT ADVISORY IS IN EFFECT AS HOT CONDITIONS PERSIST TODAY WITH
HEAT INDEX READINGS NEAR 105 DEGREES DURING THE AFTERNOON.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AREA ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT CONDITIONS WILL REMAIN THROUGH MONDAY WITH HEAT INDEX
READINGS NEAR 105 DEGREES POSSIBLE DURING THE AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING. ORGANIZED SEVERE WEATHER
IS NOT EXPECTED...BUT A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAB

In the hours before

Special weather statement, Jun 5, 9:52 AM CST, 3 hours 34 minutes before
LAZ059>061-063-064-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1052 AM CDT SUN JUN 5 2011

...STRONG THUNDERSTORM MOVING WEST AFFECTING ST. CHARLES PARISH...
LAFOURCHE PARISH...JEFFERSON PARISH...PLAQUEMINES PARISH...ST.
BERNARD PARISH...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BELLE CHASSE...OR ABOUT 3 MILES SOUTHWEST OF
BELLE CHASSE...MOVING WEST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HARVEY...
MARRERO...JEAN LAFITTE...LAFITTE...WESTWEGO...BARATARIA...AVONDALE...
BOUTTE AND DES ALLEMANDS

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 5, 11:27 AM CST, 1 hour 59 minutes before
LAZ066-051830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1227 PM CDT SUN JUN 5 2011

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING TERREBONNE
PARISH...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HOUMA...MOVING SOUTHWEST AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED PARISH.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

CAB
Special weather statement, Jun 5, 12:26 PM CST, 1 hour before
MSZ081-051915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
126 PM CDT SUN JUN 5 2011

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING HARRISON COUNTY...

AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BILOXI...MOVING NORTHWEST AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LYMAN AND
SAUCIER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

95/DM
Special weather statement, Jun 5, 12:41 PM CST, 45 minutes before
MSZ082-051945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
141 PM CDT SUN JUN 5 2011

...LINE OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING JACKSON
COUNTY...

AT 137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTH OF ESCATAWPA TO 6
MILES NORTH OF ST. MARTIN. THIS LINE WAS NEARLY STATIONARY WITH
STORMS DRIFTING SLOWLY WESTWARD.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
VANCLEAVE...ESCATAWPA...ST. MARTIN AND WADE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

95/DM

The radar

The Mobile radar (KMOB), 25 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 5, 1:26 PM CST
Where
Jackson County, Hurley
Measured
1 in hail
Reported by
Public
Coordinates
30.670, -88.500

Quarter size hail was reported in Hurley.

Thunderstorm Wind, Walthall

When
June 5, 7:08 PM CST
Where
Walthall County, Tylertown
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.120, -90.150

A few trees were reported blown down in Tylertown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310555, 310556.